Iowa, 2023

Tornadoes and Hail in Iowa, April 19, 2023

April 19, 2023 · NWS OAX · 25 events in 4 counties and zones

An enhanced risk resulted in a numerous hail event across southwest Iowa. Storms developed after 4 PM along a stationary front near the Nebraska/Kansas border and moved into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An enhanced risk resulted in a numerous hail event across southwest Iowa. Storms developed after 4 PM along a stationary front near the Nebraska/Kansas border and moved into Iowa. A total of 55 storm reports were sent out by the office, most of which were for hail. The largest hailstone reported was 3 inches near Thurman. In addition to the hail, there were 3 observed tornadoes. Two in Fremont County and one in Pottawatomie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 19, 2:43 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 19, 2:43 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
343 PM CDT Wed Apr 19 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Wed Apr 19 2023

Key Messages:

 - Severe storms are possible this evening from 6 PM to 4 AM for
much of eastern Nebraska into Iowa likely in two waves. One should
start around 6 or 7 PM while the second on develops around 1 AM.

 - Damaging hail, wind, and a couple of tornadoes are possible with
the storms, with an increasing chance of flooding as the night goes
on as storms form and move across the same areas.

 - Expect a cooler weekend with our next chance at meaningful rain
coming Tuesday.

Today and Tonight:

The main concern of the forecast continues to be the increased
severe weather threat this evening, into the overnight hours.

Water vapor imagery this afternoon continues to feature the broad
trough over the western third of the CONUS with shortwaves being
apparent with areas of increased mid-level moisture pushing ENE from
the lee of the Rockies. A detailed surface analysis depicts a
surface low rooted just south of York, Nebraska with a front
extending to the north-northeast, passing just north of Tekamah.
In the warm sector just east of the surface low, ample moisture
has been advected into the area with dewpoints reaching into the
60s across a good chunk of eastern Nebraska and southwest Iowa.
The plentiful moisture has resulted in CAPE values as high as 2750
J/kg while effective shear values start at 30 kts on the low end,
increasing to 40+ kts near the surface low and its associated
boundaries.

The general expectation this evening is that initial convection
begins shortly after 6 PM with isolated cells develop within the
vicinity of Tekamah, and in far southeast Nebraska. The latest runs
of several CAMs suggest that storms will remain discrete in
northeast Nebraska while the ones in southeast Nebraska grow quickly
upscale. Deep cold layers aloft and plentiful shear suggest the
possibility of very large hail, along with "inverted V" low-level
profiles favoring damaging wind. Along the warm front in
northeast Nebraska, model values of STP eclipse 2, alongside
hodographs with impressive low-level turning, increasing the
tornado threat as storms move through the warm sector. Similar
signals appear in far southeast Nebraska and southwest Iowa but
are much more short- lived and could signal QLCS quick-spin up
scenario. This initial convection looks to continue through
around 10 or 11 PM, with a brief lull before storms regenerate an
hour or two later in far southeast Nebraska.

With the second set of storms initiating in far southeast Nebraska,
consisted convergence along the front slowly moving east and
increased mid-level support will increase the likelihood of
storms initiating and training over the same areas to cause
flooding. Sounding analysis from the 12z flight this morning and
the supplemental 19z sounding show around 150 to 175% of the
usual PWAT values this time of year, and the consistent storm
activity in southeast Nebraska into southwest Iowa is reflected in
an increased excessive rainfall outlook from the WPC. Also worth
noting, any precipitation that the area has received within the
last week has largely happened in this area, meaning soil moisture
values are increased compared to where we've been. Storms will
continue overnight through 7 AM as the large mid-level wave pushes
any remaining convection off to the east.

Thursday through Sunday:

In tonight's storms wake, a much cooler pattern is set to begin
moving into the area Thursday into the weekend. High temperatures
will trend downward, bottoming out on Saturday with highs around 50
degrees, then increasing temperatures for Sunday. Also with the
cooler temperatures, gusty northwest winds and dry conditions are
anticipated before the work week.

Monday through Wednesday:

By Monday, the northwesterly flow across the central CONUS will
switch to a more active flow as a deeper and more compact wave
begins dipping down from the Pacific Northwest. This will bring
slightly warmer temperatures Monday before rain chances overspread
the area Tuesday into early Wednesday. The signals for moisture
right now indicate that we'll see meaningful rainfall for a good
chunk of the area, if things continue as model consensus
indicates.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 641 AM CDT Wed Apr 19 2023

MVFR to near-MVFR ceilings reside at the terminal locations as of
6 AM. We expect those low clouds to erode this morning with VFR
conditions this afternoon into evening. A front or outflow
boundary is currently positioned along I-80 with the models
suggesting the boundary will lift slightly north this morning
before advancing southeast this afternoon. Isolated to widely
scattered thunderstorms appear possible along the boundary in the
5 PM to 7 PM time frame. The main uncertainty is exactly where the
front will be at that time with respect to KOMA and KLNK. As
such, we will not include a mention of storms in the forecast
early this evening. Better storm potential is expected to
develop the KOMA and KLNK vicinities by 11 PM to midnight, which
is when we have included TSRA in the forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Apr 19, 2:51 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Wed Apr 19 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Strong to severe storms are expected this evening after 6 PM
mainly in southeast to far eastern Nebraska and southwest Iowa.
The primary hazards will be large hail and damaging winds, with a
tornado or two being possible as well.

There is also a threat for flooding tonight across
southeast Nebraska and southwest Iowa as storms develop and move
over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening after 6 PM.

In the hours before

Local storm report, Apr 19, 11:29 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1229 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             2 NW SEWARD             40.93N 97.12W
04/18/2023  U0.75 INCH       SEWARD             NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

1235 AM     HAIL             6 S FOSTER              42.20N 97.69W
04/19/2023  E1.00 INCH       PIERCE             NE   PUBLIC

1241 AM     HAIL             6 SW FOSTER             42.19N 97.70W
04/19/2023  U1.00 INCH       PIERCE             NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0100 AM     HAIL             OSMOND                  42.36N 97.59W
04/19/2023  U1.00 INCH       PIERCE             NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 19, 11:37 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1237 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND DMG     CEDAR CREEK             41.05N 96.11W
04/19/2023                   CASS               NE   PUBLIC

            UPROOTED TREES AND SOME SHORE STATIONS AND
            DOCKS TIPPED OVER INTO THE LAKE. REPORT FROM
            SOCIAL MEDIA.

&&
Local storm report, Apr 19, 12:14 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
114 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND GST     1 NE CEDAR CREEK        41.05N 96.09W
04/19/2023  E58 MPH          CASS               NE   PUBLIC

            PRIVATE WEATHER STATION REPORTED 58 MPH
            GUST.

&&

BLB
Local storm report, Apr 19, 4:14 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 SSE UNION             40.80N 95.91W
04/19/2023  M1.75 INCH       CASS               NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED GOLF BALL SIZED
            HAIL APPROXIMATELY 1 MILE SOUTH OF UNION ON
            HIGHWAY 75.

&&

PF
Local storm report, Apr 19, 4:21 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 NE WINSLOW            41.62N 96.48W
04/19/2023  E1.00 INCH       DODGE              NE   PUBLIC

&&

TSN

The radar

The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fremont

When
April 19, 4:27 PM CST
Where
Fremont County, Mc Paul
Measured
1.5 in hail
Reported by
Public
Coordinates
40.820, -95.800

Public reported 1.5-inch hail.

Hail, Fremont

When
April 19, 4:28 PM CST
Where
Fremont County, 1.25 mi WSW of Thurman
Measured
3 in hail
Reported by
Social Media
Coordinates
40.810, -95.750

Public reported 3-inch hail near Thurman.

Hail, Fremont

When
April 19, 4:29 PM CST
Where
Fremont County, 0.87 mi NW of Bartlett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.890, -95.790

Trained spotter reported 1.75-inch hail.

Hail, Mills

When
April 19, 4:37 PM CST
Where
Mills County, 1.04 mi E of Glenwood
Measured
1.25 in hail
Reported by
Public
Coordinates
41.050, -95.750

Public reported 1.25-inch hail.

Hail, Mills

When
April 19, 4:38 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
2 in hail
Reported by
Public
Coordinates
41.050, -95.740

Public reported 2-inch hail.

Hail, Mills

When
April 19, 4:44 PM CST
Where
Mills County, 1.56 mi E of Mineola
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -95.690

Public reported 1-inch hail.

Hail, Mills

When
April 19, 4:47 PM CST
Where
Mills County, 1.25 mi ESE of Mineola
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -95.700

Public reported 1-inch hail.

Hail, Mills

When
April 19, 5:00 PM CST
Where
Mills County, 0.52 mi E of Malvern
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.000, -95.590

Trained spotter reported golf ball and tennis ball size hail that damaged siding, roofing, and car windows.

Hail, Fremont

When
April 19, 5:08 PM CST
Where
Fremont County, 1.38 mi S of Sidney
Measured
2 in hail
Reported by
Public
Coordinates
40.730, -95.650

Public reported 2-inch hail.

Hail, Pottawattamie

When
April 19, 5:08 PM CST
Where
Pottawattamie County, 0.52 mi E of Minden
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.470, -95.540

Emergency manager reported 2-inch hail.

Hail, Monona

When
April 19, 5:10 PM CST
Where
Monona County, 4.15 mi S of Turin
Measured
1 in hail
Reported by
Public
Coordinates
41.960, -95.970

Public reported 1-inch hail via mPING.

Hail, Fremont

When
April 19, 5:13 PM CST
Where
Fremont County, 1.05 mi W of Thurman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -95.750

Trained spotter reported quarter size hail.

Hail, Monona

When
April 19, 5:28 PM CST
Where
Monona County, 0.51 mi W of Blencoe
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.930, -96.090

Broadcast media relayed reported of 1.5-inch hail.

Hail, Mills

When
April 19, 5:31 PM CST to 5:36 PM CST
Where
Mills County, 1.25 mi ENE of Malvern
Measured
2 in hail
Reported by
Public
Coordinates
41.010, -95.580

Received 2 reports from the public in a span of 5 minutes for hail 1.75 to 2 inches in diameter via mPING and social media.

Hail, Mills

When
April 19, 5:50 PM CST
Where
Mills County, 2.69 mi ENE of Henderson
Measured
1.75 in hail
Reported by
Public
Coordinates
41.140, -95.400

Public reported 2-inch hail via mPING.

Hail, Monona

When
April 19, 6:00 PM CST
Where
Monona County, Ute
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -95.700

Trained spotter reported quarter sized hail cover the ground in Ute.

Hail, Fremont

When
April 19, 6:05 PM CST
Where
Fremont County, Hamburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -95.650

Trained spotter reported 1-inch hail.

Tornado, Pottawattamie

When
April 19, 6:10 PM CST to 6:11 PM CST
Where
Pottawattamie County, 6.79 mi E of Macedonia
Rating
EFU
Path length
0.5 mi
Path width
10 yd
Reported by
Public
Coordinates
41.210, -95.300

Multiple photos, videos, and reports confirm that a brief 30-second-long ground circulation developed below a long-lived funnel cloud in this approximate location, lofting dust or light debris. No damage was reported or surveyed with this tornado.

Hail, Fremont

When
April 19, 6:37 PM CST
Where
Fremont County, 0.87 mi NW of Hamburg
Measured
1.75 in hail
Reported by
Public
Coordinates
40.610, -95.660

Public reported 1.75-inch hail.

Tornado, Fremont

When
April 19, 7:16 PM CST
Where
Fremont County, 2.96 mi NNW of Payne
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
40.710, -95.770

Multiple photographs and reports from storm chasers and public confirm a brief tornado near this location. No damage was reported or surveyed.

Hail, Mills

When
April 19, 7:23 PM CST
Where
Mills County, 1.73 mi NE of Pacific City
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -95.800

Public reported 1-inch hail.

Tornado, Fremont

When
April 19, 7:23 PM CST to 7:26 PM CST
Where
Fremont County, 1.73 mi SW of Thurman
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Public
Coordinates
40.800, -95.750

Multiple photographs and accounts from storm chasers and public confirm a tornado in this approximate location that lasted for approximately 3 minutes. No damage was reported with this tornado.

Hail, Mills

When
April 19, 7:29 PM CST
Where
Mills County, 1.38 mi N of Glenwood
Measured
1.25 in hail
Reported by
Public
Coordinates
41.070, -95.770

Public reported 1.25-inch hail.

Hail, Mills

When
April 19, 7:30 PM CST
Where
Mills County, 1.38 mi N of Glenwood
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -95.770

Public reported 1-inch hail via mPING.

Thunderstorm Wind, Pottawattamie

When
April 19, 8:32 PM CST
Where
Pottawattamie County, 0.52 mi E of Treynor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -95.610

Emergency manager reported an estimated wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091370, 1091371, 1091372, 1091374, 1091375, 1091377, 1091378, 1091379, 1091380, 1091381, 1091382, 1091383, 1091384, 1091386, 1091388, 1091389, 1091391, 1091393, 1091394, 1091396, 1091397, 1091399, 1091400, 1091401, 1091402.